South Carolina, 2003Damaging Wind in South Carolina, May 16, 2003
May 16, 2003 · NWS ILM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 16, 1:25 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, May 16, 1:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT FRI MAY 16 2003
PUBLIC: BACK DOOR COLD FRONTAL PASSAGE SAT MRNG WILL INCREASE
CONVECTIVE POPS TO THE HIGH CHANCE CATEGORY LATE TONIGHT. WEDGE
PATTERN BUILDING SOUTH ALONG THE COAST WILL HELP KEEP LOW LEVELS
MOIST THRU AT LEAST SUNDAY. WILL KEEP POPS IN THE HIGH CHC TO LIKELY
CATEGORIES THRU THEN WITH PREDOMINANTLY INTERMITTENT STRATIFORM
PRECIP. RIDGE HANGS ON ALONG THE EAST COAST THRU EARLY TUE WITH
DECREASING CHANCES OF PRECIP EACH DAY. NEXT SYSTEM PASSES THRU
WED/THU BEFORE HIGH PRES BUILDS IN AGAIN FRI.
MARINE: FAIRLY LIGHT AND VARIABLE WINDS ACROSS THE WATERS UNTIL A
BACK DOOR COLD FRONT DROPS S EARLY SAT. WINDS THEREAFTER WILL BE OUT
OF THE NE AT 15-20 KT OR SO...HIGHEST FROM CAPE FEAR NORTH. WINDS
SHOULD SHIFT A BIT MORE TO THE E MON AS STRONG HIGH PRES MOVES OFF
THE SOUTHERN NEW ENGLAND COAST. THE HIGH APPEARS TO MOVE DOWN THE
MID ATLANTIC COAST TUE ALLOWING WINDS TO BECOME MORE SOUTHERLY. SW
WINDS INCREASE WED AHEAD OF AN APPROACHING COLD FRONT. SEAS SHOULD
BUILD OVER THE WEEKEND DUE TO THE PROLONGED NE FETCH...HOWEVER PLAN
TO KEEP JUST BELOW SCA LEVELS.
FCSTID = 40
ILM 67 76 63 74 / 50 60 50 50
LBT 65 77 62 72 / 50 60 50 50
FLO 67 81 64 77 / 50 60 50 50
MYR 68 76 64 74 / 50 60 50 50
.ILM...
NC...NONE.
SC...NONE.
PUBLIC: KREITNER
MARINE: JAQ
Hazardous weather outlook, May 16, 4:10 AM EST, 11 hours 50 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-161110-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
510 AM EDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SRP
In the hours before
Local storm report, May 16, 2:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0347 PM EDT FRI MAY 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 2 S GEORGETOWN SC 1.75 IN HAIL
05/16/03 GEORGETOWN
DRHThunderstorm Wind, Williamsburg
- When
- May 16, 4:00 PM EST
- Where
- Williamsburg County, 3 mi S of Cades
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.733, -79.783
A spotter reported trees down. Quarter size hail was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Hail in Mississippi, May 16 to 17, 2003$567,000 · F1 · 41 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, May 16, 2003$382,000 · F1 · 19 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Flooding in Iowa, May 16 to 24, 2003$1.0 million · 2 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5356049.